Blood pressure up

My blood pressure has recently spiked to 150/100. I started a BP med. It wont kick in for another week. Kinda worried that, eventually, when my BP evens out and lands back at 120/80, I will pass out. Feeling really tired and worn down. Any recommendations? Blood sugars look great.

Late last year my BP spiked to 180/90. I started on a BP medication and it’s still been running at 140-160/95, so at my recent doctor visit I had another BP medication added.

What medication are you on? Beta blockers can make you feel tired and sluggish (I know from experience).

A blood pressure of 120/80 is normal and I don’t think it should cause you to pass out unless possibly it dropped very quickly. I have nearly passed out from low blood pressure, but in those cases my BP was around 90/60.

Thats helpful info, Jen. I’ll check if they are beta blockers. Honestly, I forgot what they are called. I’ll look. BP started coming down to something more normal today. I’m taking ‘pass out precautions.’ At least, for the next few weeks.

New recommendations are less than 120/80 for people with risk factors like the 'betes. I’m sure that gives them a winning hand over the whole population, but I don’t, personally, feel comfortable with having another thing that might make me pass out. I wouldn’t have started them, unless the numbers were clearly gonna be real bad for the foreseeable future.

@mohe0001 I have taken Diovan (valsartan) for years. Last year they added a diuretic, which had extremely annoying side effects and sent me to the ER. I have discontinued the diuretic and added a calcium channel blocker which brought my BP right down to normal (from a 10 year historical 140/95).

I hope you find the combination of meds that works for you with minimal side effects.

I’m on an ACE inhibitor and a calcium channel blocker is what my endo added to the mix.

I have another two months left of this old medication that he said I should finish up, so I plan on doing that and taking at-home measurements twice a day to see if I really need the added medication.

1 Like

It is highly unlikely that your medication is so strong that it will cause you to pass out - unless you have some condition likely to make your BP highly variable. I do have such, postprandial hypotension, which causes the BP to drop considerably after eating. From what I read about 30% of people over age 65 have this, so you might want to do some blood pressure checks before and after meals to see if you are one of them.

It is common for me to have my systolic drop up to 50 points after a meal, especially if it includes a fair amount of carbs. I’ve had SBP as low as 77 and DBP as low as 39 after meals. Getting the right amount of medication to keep the before meal and during the night BP at a good level without going so low as to cause dizziness after the meal can get rather tricky. I’ve also had SBP as high as 203 in the doctor’s office, and the same night at home after dinner the SBP was 111. It drives my doctors crazy, but thankfully they’ve learned over the years to accept my home BP measurements as the relevant ones for dosing BP meds.

For people who have postprandial hypotension, the nadir of the low can be anywhere from about 15 minutes to 1.5 hours after first bite of the meal, so you might want to test several times to see if you have a potential problem with it, especially after a higher carb meal.

BP Med is amlodipine besylate 5mg So, I believe that IS a beta blocker.
It also shows warnings when used with my cholesterol med, simvastatin 10 mg. Some kinda liver warning. I’m not too worried about that. He prescribed this due to kidney concerns. But, I do expect my BP to come back down to 122/76 in the next couple months when I am not so super stressed out. I feel very tired, but I don’t know if that’s the BP med or other circumstances.

Wow, Uff_Da, thats interesting. I have never heard of postpranial hypotension. Super interesting! I am predicting some variability. I have fluctuated up to 180/90 during periods of stress (and/or perhaps partial seizures). But, it generally comes back down to 110/76, or 128/84, resting. It sits around there, generally. I expect it to return there in a couple of months.

My dad is on the same meds and he thought that he read a side effect of some BP med that it makes it harder to sense low blood sugar. I haven’t experienced that, but BGs have been super stable. I also didn’t find any warnings for that.

I’m just a little nervous about taking a new med because of upcoming travel to a very distant location.

Thanks, everybody, for the helpful information!

On the up-side. My basals have fallen into line perfectly. These numbers are unusually good for me. Excuse the mis-bolus for chipotle and they look fantastic. Stress and high blood pressure seem to help my BG’s, LOL.

1 Like

@mohe0001 I take the amlodipine…it’s also called Norvasc and is in a class of drugs called calcium channel blockers. Thus far (~11 months) it has worked well for me in addition to Diovan and exercise.

1 Like

Strange. No change in BP after two weeks on the med. OR, maybe I would be having a stroke right now without the medication. I’ll give it another week.

So, “no change” means it is still running 150/100?

Yup.

@mohe0001 it’s entirely possible that based on your physiology that a Calcium Channel blocker is not for you…

crap. He specifically prescribed this because it has no risk of kidney damage. I’m gonna give this oe ample opportunity to be effective because I really want that. But, in another week I may need to throw in the towel.